Eikonal approximation to 5D wave equations as geodesic motion in a curved 4D spacetime

O. Oron, L. P. Horwitz

Research output: Contribution to journalArticlepeer-review

4 Scopus citations


We first derive the relation between the eikonal approximation to the Maxwell wave equations in an inhomogeneous anisotropic medium and geodesic motion in a three dimensional Riemannian manifold using a method which identifies the symplectic structure of the corresponding mechanics. We then apply an analogous method to the five dimensional generalization of Maxwell theory required by the gauge invariance of Stueckelberg's covariant classical and quantum dynamics to demonstrate, in the eikonal approximation, the existence of geodesic motion for the flow of mass in a four dimensional pseudo-Riemannian manifold. No motion of the medium is required. These results provide a foundation for the geometrical optics of the five dimensional radiation theory and establish a model in which there is mass flow along geodesics. Finally, we discuss the interesting case of relativistic quantum theory in an anisotropic medium as well. In this case the eikonal approximation to the relativistic quantum mechanical current coincides with the geodesic flow governed by the pseudo-Riemannian metric obtained from the eikonal approximation to solutions of the Stueckelberg-Schrödinger equation. This construction provides a model for an underlying quantum mechanical structure for classical dynamical motion along geodesics on a pseudo-Riemannian manifold. The locally symplectic structure which emerges is that of Stueckelberg's covariant mechanics on this manifold.

Original languageEnglish
Pages (from-to)491-506
Number of pages16
JournalGeneral Relativity and Gravitation
Issue number3
StatePublished - Mar 2005


  • Eikonal approximation
  • Fermat's principle
  • Geodesic motion


Dive into the research topics of 'Eikonal approximation to 5D wave equations as geodesic motion in a curved 4D spacetime'. Together they form a unique fingerprint.

Cite this